Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 252, NWS Blacksburg, VA

August 1, 2007Ashe County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 1, 2007, 6:38 PM EDT for Ashe County, North Carolina. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2007, 6:38 PM EDT (22:38 UTC)
Expired
Aug 1, 2007, 7:45 PM EDT
In force
67 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Ashe County, NC

The radar

The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 7:06 PM EDTTSTM WND DMG3 N Lansing, NCTREE DOWN ON HIGHWAY 194 NORTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 012239
SVRRNK
NCC009-012345-
/O.NEW.KRNK.SV.W.0252.070801T2238Z-070801T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
638 PM EDT WED AUG 1 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GRASSY CREEK...OR ABOUT 6 MILES EAST OF LANSING...AND MOVING WEST
  AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRASSY CREEK...
  LANSING...
  SHATLEY SPRINGS...
  CLIFTON...
  FLATWOOD...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS
STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3657 8135 3653 8135 3651 8133 3646 8131
      3634 8160 3640 8161 3646 8165 3649 8165
      3656 8169 3658 8162

$$

JH
2 follow-up statements
000 
WWUS51 KRNK 012306
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT WED AUG 1 2007

NCC009-012345-
/O.CON.KRNK.SV.W.0252.000000T0000Z-070801T2345Z/
ASHE NC-
706 PM EDT WED AUG 1 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT 
FOR ASHE COUNTY...

AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LANSING...MOVING WEST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
JEFFERSON...NELLA...CLIFTON...SHATLEY SPRINGS AND FLATWOOD.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3657 8135 3653 8135 3651 8133 3646 8131
      3634 8160 3640 8161 3646 8165 3649 8165
      3656 8169 3658 8162

$$

JH
000 
WWUS51 KRNK 012339
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 PM EDT WED AUG 1 2007

NCC009-012345-
/O.EXP.KRNK.SV.W.0252.000000T0000Z-070801T2345Z/
ASHE NC-
735 PM EDT WED AUG 1 2007

...THE SEVERE THUNDERSTORM WARNING FOR ASHE COUNTY EXPIRES AT 745 PM 
EDT...

THE SEVERE THUNDERSTORM ACROSS ASHE COUNTY HAS WEAKENED BELOW SEVERE 
LEVELS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE AT 7:45 PM. 
HOWEVER THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL...GUSTY WINDS TO 
40 MPH...SMALL HAIL...AND FREQUENT LIGHTNING WILL LINGER OVER THE 
NEXT HOUR.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3657 8135 3653 8135 3651 8133 3646 8131
      3634 8160 3640 8161 3646 8165 3649 8165
      3656 8169 3658 8162

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:35 PM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 1, 2:35 PM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT WED AUG 1 2007

.SYNOPSIS...
AN UPPER LEVEL RIDGE OVER THE MIDWEST WILL BUILD SLOWLY EAST
INTO EARLY NEXT WEEK. THIS WILL TEND TO SUPPRESS AFTERNOON
THUNDERSTORM DEVELOPMENT AND BRING HOT TEMPERATURES. A COLD FRONT
WILL WEAKEN AS IT APPROACHES THE MID ATLANTIC REGION NEXT TUESDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
VERY LITTLE CHANGE IN THE PATTERN THROUGH THURSDAY. STRONG UPPER
RIDGE ALOFT AND SURFACE HIGH PRESSURE OVER THE MID-ATLANTIC WILL
KEEP CONDITIONS RELATIVELY DRY THRU THE PERIOD. DIFFERENTIAL
HEATING IN THE MOUNTAINS WILL KEEP THE THREAT OF BRIEF ISOLATED TO
WIDELY SCTD TSTMS DURING THE AFTERNOON AND EVENINGS...BUT THE
GREAT MAJORITY WILL NOT SEE RAIN WITH VERY DRY AIR ALOFT BEING A
LIMITING FACTOR FOR CONVECTION. AGAIN PATCHY VALLEY DENSE FOG
WILL BE AROUND IN THE MORNING...BUT LIKELY NOT AS WIDESPREAD AND
THE SOIL DRIES OUT FROM RECENT RAINS. LOWER DWPTS WILL RESULT IN A
LARGER DIURNAL TEMP RANGE WITH SLIGHTLY COOLER TEMPS TONIGHT...BUT
A WARMER AFTERNOON THURSDAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
ADDED MINIMAL POPS DOWN THE SPINE OF THE APPALACHIANS ON
FRIDAY...AS THIS SEEMS TO HAVE BEEN THE FAVORED SPOT FOR ELEVATED
CONVECTION DURING THE PAST FEW DAYS. HOWEVER...COOLER DEWPOINTS
AND EVEN DRIER AIR ALOFT MAY EVEN KEEP THE HIGHEST SPOTS AWAY FROM
PRECIP BY THEN. TEMPS WERE LEFT ALONE...EXCEPT AT LWB WHERE MINS
WHERE RAISED AGAIN TO BETTER COMBAT THE BIG COOL BIAS FROM MOS
PRODUCTS OVER THE PAST SEVERAL WEEKS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
ALTHOUGH H5 RIDGE STILL FORECASTED TO ARRIVE BY ECMWF AND
GFS...NOTHING IMPRESSIVE SHOWING UP IN TERMS OF H5 HEIGHT OR H85
TEMP ANOMALIES. THIS MAY IMPROVE AS NEXT WEEK NEARS...BUT AT DAY
7...H85 TEMPS ARE JUST OVER 1 SD ABOVE NORMAL...WHICH HAS HAPPENED
A FEW TIMES THIS YEAR. GFS ENSEMBLE DOES PUSH H85 TEMPS TO +22C IN
THE WEST DAY 7. BOUNDARY STILL LOOKS FAR ENOUGH TO OUR NORTH
TUESDAY AND WEDNESDAY OF NEXT WEEK TO PRECLUDE ANY WIDESPREAD
SHOWERS AND STORMS.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
MAINLY VFR CONDITIONS THRU THE NEXT 24. WILL CONTINUE TO LEAVE
MENTION OF CONVECTION OUT OF THE TAFS WITH MINIMAL COVERAGE
EXPECTED.

LOW LEVELS REMAIN FAIRLY DRY OVERNIGHT WITH A 10-15 KT JET SHOWING
UP ON BUFKIT SOUNDINGS 8-13Z ABOVE THE BNDRY LAYER. THIS MAY HELP
MINIMIZE FOG TNGT COMPARED TO THE LAST COUPLE NIGHTS...BUT STILL
ADDED A TEMPO GRP FOR MVFR FOG AT MOST SITES AS WELL AS LIFR AT
LWB.

MODELS ARE KEEPING MUCH OF THE AREA DRY THROUGH FRIDAY...OUTSIDE
ISOLATED MOUNTAIN CONVECTION. EXPECT TYPICAL RIVER VALLEY FOG AT
NIGHT...WHICH WILL IMPACT LWB/LYH AND POSSIBLY DAN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...JS
SHORT TERM...KM
LONG TERM...KM
AVIATION...JJ/JS
Hazardous weather outlook, Aug 1, 5:11 AM EDT, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 AM EDT WED AUG 1 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-020915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
511 AM EDT WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:02 PM EDTFlash Flood WarningRNKAshe4 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.